Alert archive / Michigan / Special Weather Statements in 2021

Special Weather Statement, NWS Grand Rapids, MI

April 5, 202112 counties in Michigan

NWS Grand Rapids, MI issued this special weather statement at Apr 5, 2021, 8:39 AM EDT for 12 counties in Michigan. It was in force for 111 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 5, 2021, 8:39 AM EDT (12:39 UTC)
Expired
Apr 5, 2021, 10:30 AM EDT
In force
111 min
Issued by
NWS Grand Rapids, MI

Counties Allegan County, MI, Barry County, MI, Calhoun County, MI, Clinton County, MI, Eaton County, MI, Ingham County, MI, Ionia County, MI, Jackson County, MI, Kalamazoo County, MI, Kent County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 21 km from the middle of the area, began a volume at 12:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 0.7 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2021-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2021-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 256 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2128 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
256 m²/s²
0-3 km storm-relative helicity
308 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

522 
WWUS83 KGRR 051239
SPSGRR

Special Weather Statement
National Weather Service Grand Rapids MI
839 AM EDT Mon Apr 5 2021

MIZ056>059-064>067-071>074-051430-
Kalamazoo-Clinton-Ingham-Ionia-Calhoun-Eaton-Allegan-Ottawa-Barry-Van
Buren-Jackson-Kent-
839 AM EDT Mon Apr 5 2021

...Thunderstorms with Small Hail and Dangerous Lightning...

At 834 AM EDT, Scattered thunderstorms were along a line from 
Muskegon to Grand Rapids to Lansing, moving southeast at 20 mph.

Penny size hail, locally heavy downpours, and wind gusts to 30 mph 
are possible with these storms this morning. 

Dangerous cloud to ground lightning is also possible. Lightning can 
strike 10 miles away from a thunderstorm. Seek a safe shelter inside 
a building or vehicle.

LAT...LON 4208 8413 4207 8622 4224 8622 4224 8637
      4246 8625 4277 8619 4278 8616 4278 8621
      4298 8622 4312 8627 4312 8618 4309 8618
      4312 8617 4313 8591 4314 8591 4312 8437
      4278 8436 4278 8416
TIME...MOT...LOC 1234Z 262DEG 19KT 4283 8500 

$$

MEADE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this special weather statement went out at Apr 5, 7:47 AM EDT, 52 minutes earlier.

Area forecast discussion, Apr 5, 7:47 AM EDT, 52 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
747 AM EDT Mon Apr 5 2021

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 330 AM EDT Mon Apr 5 2021

- Scattered showers and storms today

- Pretty warm the next few days and an unsettled wet pattern

&&

.DISCUSSION...(Today through next Sunday)
Issued at 330 AM EDT Mon Apr 5 2021

-- Scattered showers and storms today --

An EML plume is established over the region this morning,
featuring 700-500 mb lapse rates modeled around 7.5 to 8 degrees
C/km, and 8.9 C/km observed in the 00Z KGRB sounding between
750-550 mb. This will provide instability for moist air advecting
in from a 25-30 knot southwesterly low-level jet around 850-800
mb. Scattered convective clusters have already developed in
northern Illinois (not well modeled) and near Green Bay (what most
members of the HREF have been depicting). It remains to be seen
how the northern Illinois convection affects the evolution of
storms this morning, but models have been pretty consistent with
showing scattered convection developing over Lake Michigan and
moving through a good portion of southwest Lower Michigan.

The dry air and somewhat steep lapse rates below the clouds down
to about 1,000 feet may allow downdrafts to impinge the surface,
though the temperature inversion below 1,000 feet would resist
this during the morning. Lightning would be the main threat with
storms today. HREF ensemble-localized probability-matched mean
rainfall the last couple runs has shown a narrow swath of 1 to 1.5
inches of rain possible today if a train of convection sets up,
which is generally beneficial (given the dry spring so far) and
not likely to cause flooding.

-- Pretty warm the next few days and an unsettled wet pattern --

Under an amplifying upper level ridge on Tue into Wed, the warm
front and most of the precipitation will be north of us, and there
is good ensemble support for temperatures well into the 70s. The
trend of temperatures may go down and precipitation may go up
on/after Thursday as an upper level low approaches.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 747 AM EDT Mon Apr 5 2021

Thunderstorms impacting the MKG and GRR terminals over the next
couple hours, producing frequent lightning, brief IFR in
heavy downpours, and perhaps some small hail and gusty winds to
25-30 kts. Similar conditions are possible farther south and east
at LAN/AZO/BTL/JXN a bit later this morning as these storms
continue to the southeast. Thunder threat likely ending
by 18Z, with VFR and only isolated rain showers anticipated this
afternoon. Mainly VFR tonight although can't rule out some light
MVFR fog developing late.

&&

.MARINE...
Issued at 330 AM EDT Mon Apr 5 2021

Scattered thunderstorms with lightning and small hail are
possible over Lake Michigan this morning and afternoon. Winds will
generally be from the south or southeast through Wednesday, with
mostly 1 to 3 or 2 to 4 ft waves.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

SYNOPSIS...CAS
DISCUSSION...CAS
AVIATION...Meade
MARINE...CAS
Hazardous weather outlook, Apr 5, 3:36 AM EDT, 5 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
336 AM EDT Mon Apr 5 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-060745-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
336 AM EDT Mon Apr 5 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Scattered thunderstorms will bring a threat of lightning strikes
Monday morning and afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

LMZ844>849-060745-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
336 AM EDT Mon Apr 5 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Scattered thunderstorms over Lake Michigan will bring a threat of
lightning Monday morning and afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

In the hours before

Local storm report, Apr 5, 5:51 AM EDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
551 AM EDT MON APR 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 AM     HAIL             4 SSE STONY LAKE        43.50N 86.47W
04/05/2021  M0.50 INCH       OCEANA             MI   COCORAHS

&&
Special weather statement, Apr 5, 6:27 AM EDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
627 AM EDT Mon Apr 5 2021

MIZ043>045-050-051-056>058-051215-
Oceana-Montcalm-Muskegon-Ionia-Mecosta-Ottawa-Newaygo-Kent-
627 AM EDT Mon Apr 5 2021

...Thunderstorms with Small Hail and Frequent Lightning...

At 622 AM EDT, strong thunderstorms were clustered near Shelby, or 7
miles southeast of Hart, moving east at 30 mph.

Penny size hail is likely with this storm, and possible with any
other storms that develop over west central Lower Michigan through
daybreak.

Frequent cloud to ground lightning is occurring with these storms as
well. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

LAT...LON 4382 8643 4381 8509 4347 8508 4346 8484
      4277 8484 4277 8621 4309 8625 4362 8654
TIME...MOT...LOC 1022Z 290DEG 25KT 4362 8626

MEADE
Local storm report, Apr 5, 8:15 AM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
815 AM EDT MON APR 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 AM     HAIL             1 SE ADA                42.95N 85.48W
04/05/2021  M0.25 INCH       KENT               MI   NWS EMPLOYEE

&&
Local storm report, Apr 5, 8:17 AM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
817 AM EDT MON APR 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 AM     HAIL             SARANAC                 42.93N 85.21W
04/05/2021  M0.25 INCH       IONIA              MI   PUBLIC

&&
Local storm report, Apr 5, 8:18 AM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
818 AM EDT MON APR 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 AM     HAIL             2 NE CLARKSVILLE        42.86N 85.22W
04/05/2021  E0.25 INCH       IONIA              MI   NWS EMPLOYEE

&&
Special weather statement, Apr 5, 8:39 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
839 AM EDT Mon Apr 5 2021

MIZ056>059-064>067-071>074-051430-
Kalamazoo-Clinton-Ingham-Ionia-Calhoun-Eaton-Allegan-Ottawa-Barry-Van
Buren-Jackson-Kent-
839 AM EDT Mon Apr 5 2021

...Thunderstorms with Small Hail and Dangerous Lightning...

At 834 AM EDT, Scattered thunderstorms were along a line from
Muskegon to Grand Rapids to Lansing, moving southeast at 20 mph.

Penny size hail, locally heavy downpours, and wind gusts to 30 mph
are possible with these storms this morning.

Dangerous cloud to ground lightning is also possible. Lightning can
strike 10 miles away from a thunderstorm. Seek a safe shelter inside
a building or vehicle.

LAT...LON 4208 8413 4207 8622 4224 8622 4224 8637
      4246 8625 4277 8619 4278 8616 4278 8621
      4298 8622 4312 8627 4312 8618 4309 8618
      4312 8617 4313 8591 4314 8591 4312 8437
      4278 8436 4278 8416
TIME...MOT...LOC 1234Z 262DEG 19KT 4283 8500

MEADE

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 6:27 AM EDTSpecial Weather StatementGRRIonia, Kent, Mecosta, Montcalm, Muskegon, Newaygo and 2 more108 min
Apr 5, 10:56 AM EDTSpecial Weather StatementGRRAllegan, Barry, Calhoun, Clinton, Eaton, Ingham and 6 more2 hr

Nearby

Special Weather Statements in Michigan, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.